Alert archive / Tennessee / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 129, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at May 11, 2003, 7:05 AM EDT for Loudon County, McMinn County, Monroe County, Tennessee. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 11, 2003, 7:05 AM EDT (11:05 UTC)
- Expired
- May 11, 2003, 8:00 AM EDT
- In force
- 55 min
- Issued by
- NWS Morristown, TN
- Area
- Counties, with a storm outline in the text
Counties Loudon County, TN, McMinn County, TN, Monroe County, TN
The radar
The Knoxville radar (KMRX), 97 km from the middle of the area, began a volume at 11:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 11, 6:55 AM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 11.1 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1200 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 1378 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 71 m²/s²
- 0-3 km storm-relative helicity
- 123 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 4.2
The text
As transmitted, in the capitals the NWS used until 2016.
501
WUUS54 KMRX 111105
SVRMRX
TNC105-107-123-111200-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
705 AM EDT SUN MAY 11 2003
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
LOUDON COUNTY IN EAST TENNESSEE
MCMINN COUNTY IN EAST TENNESSEE
MONROE COUNTY IN EAST TENNESSEE
* UNTIL 800 AM EDT
* AT 701 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS FROM 15 MILES NORTHWEST OF LENOIR CITY
TO 3 MILES WEST OF CLEAR WATER...OR FROM 7 MILES NORTHEAST OF
KINGSTON TO 5 MILES EAST OF DECATUR...MOVING EAST AT 45 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
NIOTA AROUND 710 AM EDT
ETOWAH AROUND 715 AM EDT
LENOIR CITY AROUND 720 AM EDT
MOUNT VERNON AROUND 725 AM EDT
TELLICO PLAINS AROUND 730 AM EDT
TARIFFVILLE AROUND 735 AM EDT
THE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING...
WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND
BREAK TREE LIMBS ABOUT THE SIZE OF YOUR WRIST.
HAIL UP TO 1 INCH IN DIAMETER...OR THE SIZE OF QUARTERS.
VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING.
FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING.
AVOID USING THE TELEPHONE OR OTHER ELECTRICAL EQUIPMENT WHILE
LIGHTNING IS IN THE AREA.
LAT...LON 3544 8400 3530 8446 3545 8479 3575 8445
3578 8437 3588 8433 3589 8425 3581 8416
3568 8416 3564 8414 3561 8419 3554 8403
3545 8399
$$
DMGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 3:00 AM EDT, 4 hours 5 minutes earlier.
Area forecast discussion, May 11, 3:00 AM EDT, 4 hours 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 300 AM EDT SUN MAY 11 2003 THE FOLLOWING ARE ALL THE FORECAST DISCUSSIONS FROM THE PAST 24 HOURS...WITH THE MOST RECENT ON TOP. THIS PROVIDES A HISTORY OF THE DEVELOPMENT OF THE CURRENT FORECAST. ********************************************************************* EARLY MORNING FORECAST DISCUSSION 300 AM EDT SUN MAY 11 2003 LINE OF CONVECTION ASSOCIATED WITH A COLD FRONT IS CURRENTLY MOVING THROUGH WEST TENNESSEE. THIS ACTIVITY SHOULD MOVE INTO THE PLATEAU COUNTIES JUST BEFORE 12Z THIS MORNING. STRONG DYNAMICS ASSOCIATED WITH THIS FEATURE HAVE PROMPTED TORNADO WATCH BOXES ALONG AND PRECEDING THE LINE. CATEGORICAL POPS SEEM APPROPRIATE FOR EARLY IN THE FIRST PERIOD GIVEN THE CURRENT INTENSITY OF THE LINE. THE PRECIP SHOULD END RAPIDLY AFTER 18Z AS THE COLD FRONT RACES THROUGH THE FORECAST AREA. GENERALLY BENIGN WEATHER CONDITIONS WILL SUCCEED THE FROPA THROUGH MUCH OF THE UPCOMING WORK WEEK. THE PERSISTENT UPPER RIDGE WHICH HAS RESULTED IN WELL ABOVE CLIMO TEMPS WILL BE REPLACED BY A LOW AMPLITUDE TROUGH AND NORTHWESTERLY FLOW. TEMPS WILL TEND TO AVERAGE SLIGHTLY BELOW CLIMATOLOGY THROUGH THE WEEK. NEXT SIGNIFICANT CHANCE OF PRECIP WILL OCCUR ON THURSDAY WHEN ANOTHER SHORT WAVE APPROACHES FROM THE WEST. FOR TEMPS...GENERALLY WENT WITH A BLEND OF GUIDANCE NUMBER. PRELIMINARY NUMBERS FOLLOW: CHA 78 54 75 50 / 90 10 0 0 TYS 77 52 72 48 / 90 10 0 0 TRI 75 50 69 43 / 90 10 0 0 OQT 77 52 73 48 / 90 10 0 0 .MRX... NC...NONE. TN...NONE. VA...NONE. LCM ********************************************************************* EVENING FORECAST DISCUSSION 641 PM EDT SAT MAY 10 2003 QUICK UPDATE TO REMOVE MENTION OF TORNADO WATCH AND EVENING SHOWERS AND THUNDERSTORMS. ALSO TWEAKED SKY COVER TO READ INCREASING CLOUDINESS. NO OTHER CHANGES. 29 ********************************************************************* AFTERNOON FORECAST DISCUSSION 248 PM EDT SAT MAY 10 2003 TORNADO WATCH REMAINS IN EFFECT UNTIL 7PM EDT FOR SWRN VA...AND WE HAVE HAD SOME WEAK TSRA START TO DEVELOP THAT AREA INTO NE TIP OF TN OVER PAST HALF HOUR. THIS WAS THE AREA WHERE THE CAP (WARM TEMPS ALOFT) WAS WEAKEST. THIS ACTIVITY IS PUSHING JUST ABOUT DUE EAST... BUT I WOULD NOT RULE OUT OUTFLOW BOUNDARIES HELPING TO DEVELOP SOME MORE CONVECTION FURTHER SOUTH THIS EVENING. THUS...ADDED SOME 20-30% POPS FOR THIS EVENING...IN JUNCTION WITH THE EXPECTED SHRA/TSRA VERY LATE TONIGHT AS COLD FRONT APPROACHES. OTHERWISE...KEPT LIKELY POPS AND SAME TIMING FOR SUNDAY SYSTEM AS PREVIOUS ZFP/GRIDS. DID BREAK UP CLOUDS JUST A BIT SOONER FROM WEST TO EAST BY SUNDAY AFTERNOON. LATER PERIODS...DRYING AND SLIGHTLY COOLER MON/TUE THEN RAIN CHANCES BACK FOR MID TO LATE WEEK. DID NOT STRAY MUCH FROM SIMILAR MOS TEMPS. PRELIMINARY TEMPS/POPS FOLLOW: .MRX... NC...NONE. TN...NONE. VA...TORNADO WATCH FOR THIS AFTERNOON FOR ZONES VAC105...VAC167... VAC169...VAC191...VAC195. TORNADO WATCH FOR THIS AFTERNOON AND EVENING FOR ZONES VAC105... VAC167...VAC169...VAC191...VAC195. TG ********************************************************************* MORNING FORECAST DISCUSSION (UPDATE) 945 AM EDT SAT MAY 10 2003 ACTIVE WEATHER CONTINUES TO BE WELL NORTH OF THE FORECAST AREA THIS MORNING...MAINLY OVER MID MISS AND OHIO VALLEYS. 12Z BNA/RNK AND FORECAST SOUNDINGS SHOW STRONG INSTABILITY FOR THIS AFTERNOON...WITH CAPES EASILY REACHING 2000 TO 3000 J/KG. MODIFIED 12Z SOUNDINGS MATCHED THE MESO-ETA FORECAST SOUNDINGS IN SHOWING THAT THE WARM TEMPS ALOFT WILL ONLY PROVIDE A VERY WEAK CAP. HOWEVER...LITTLE IF ANY LOW LEVEL MOISTURE CONVERGENCE IS INDICATED FOR THIS AFTERNOON. THUS...THE CURRENT 20-30% CHANCE POPS SHOULD BE SUFFICIENT. REST OF FORECAST ALSO APPEARS TO BE ON TRACK...BUT I WILL NEED A COSMETIC UPDATE TO REMOVE AFTERNOON WORDING ON POPS AND GUSTY WINDS. TG
Hazardous weather outlook, May 11, 5:00 AM EDT, 2 hours 5 minutes before
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005- 006-008-120900- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 500 AM EDT SUN MAY 11 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA. .DAY ONE (TODAY)... A COLD FRONT WILL MOVE THROUGH THE SOUTHERN APPALACHIAN REGION THIS MORNING...BRINGING A SQUALL LINE WITH THE POSSIBILITY OF DAMAGING WINDS...LARGE HAIL AND LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN (MONDAY THROUGH SATURDAY)... THERE IS A SLIGHT CHANCE FOR SEVERE THUNDERSTORMS ON WEDNESDAY NIGHT INTO THURSDAY...AS A LOW PRESSURE SYSTEM MOVES NEAR THE REGION. HEAVY RAINFALL WILL ALSO BE A POSSIBILITY WEDNESDAY NIGHT INTO THURSDAY. IN ADDITION...THERE IS A SLIGHT CHANCE FOR SEVERE THUNDERSTORMS ON SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY...AND POSSIBLY AGAIN WEDNESDAY NIGHT AND THURSDAY. PLEASE STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/MRX. DMG
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 11, 6:09 AM EDT | Severe Thunderstorm Warning | MRX | Bledsoe, Marion, Sequatchie | 66 min |
| May 11, 6:39 AM EDT | Severe Thunderstorm Warning | MRX | Meigs, Rhea, Roane | 66 min |
| May 11, 6:44 AM EDT | Severe Thunderstorm Warning | MRX | Anderson, Morgan | 46 min |
| May 11, 6:50 AM EDT | Severe Thunderstorm Warning | MRX | Campbell | 40 min |
| May 11, 7:11 AM EDT | Severe Thunderstorm Warning | MRX | Knox, Union | 49 min |
| May 11, 7:22 AM EDT | Severe Thunderstorm Warning | MRX | Blount | 53 min |
| May 11, 7:25 AM EDT | Severe Thunderstorm Warning | MRX | Loudon, McMinn, Monroe | 35 min |
| May 11, 7:26 AM EDT | Severe Thunderstorm Warning | MRX | Claiborne, Grainger | 49 min |
| May 11, 7:44 AM EDT | Severe Thunderstorm Warning | MRX | Jefferson, Sevier | 61 min |
| May 11, 7:51 AM EDT | Severe Thunderstorm Warning | MRX | Cocke | 54 min |
| May 11, 7:57 AM EDT | Severe Thunderstorm Warning | MRX | Hamblen | 48 min |
| May 11, 8:03 AM EDT | Severe Thunderstorm Warning | MRX | Hancock, Hawkins | 57 min |
| May 11, 8:19 AM EDT | Severe Thunderstorm Warning | MRX | Greene | 56 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.